Try it
General Medicine · Hepatology: hepatitis B reactivation with chemotherapy
Sample itemA 60-year-old woman with newly diagnosed diffuse large B-cell lymphoma is about to start rituximab-containing chemotherapy. Screening shows HBsAg negative, total anti-HBc positive and anti-HBs negative. What is the most appropriate management?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
C. Start entecavir or tenofovir before chemotherapy and continue for at least 12 months after it ends
Anti-CD20 therapy carries a high risk (above 10%) of hepatitis B reactivation even in HBsAg-negative, anti-HBc-positive patients, because covalently closed circular DNA persists in hepatocytes. Prophylaxis with a high-barrier nucleos(t)ide analogue should start before treatment and continue for at least 12 months after it ends. Reactivation can cause fulminant hepatitis.
Option by option
A. Start peginterferon alfa to clear the virus before chemotherapy
Peginterferon is immunostimulatory, poorly tolerated with chemotherapy and not used for prophylaxis.
B. Proceed with chemotherapy and check liver enzymes only if she becomes symptomatic
Waiting for symptoms allows severe hepatitis or liver failure to develop before treatment is given.
C. Start entecavir or tenofovir before chemotherapy and continue for at least 12 months after it ends (correct)
Correct. Antiviral prophylaxis prevents reactivation in a high-risk setting.
D. Give a three-dose hepatitis B vaccine course and start chemotherapy immediately
Vaccination will not generate a protective response during profound immunosuppression and gives no time-efficient protection.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More General Medicine questions
- EndocrinologyA 19-year-old with type 1 diabetes presents with vomiting, deep rapid breathing, fruity…
- ElectrolytesWhich is the earliest ECG change in hyperkalaemia?
- Infectious diseaseWhat is the drug of choice for Pneumocystis jirovecii pneumonia in a patient with advanc…
- NeurologyA chronic alcohol user is brought in confused, with nystagmus and an unsteady gait. What…